Nebraska, 2024

Hail in Nebraska, July 9, 2024

July 9, 2024 · NWS GID · 2 events in 1 county or zone

An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. Temperatures across the area were in the mid 80s with dewpoints in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. Temperatures across the area were in the mid 80s with dewpoints in the 60s. Most unstable CAPE was around 2,000 J/kg but wind shear and mid-level lapse rates were fairly low. Storms developed across central Nebraska during the late afternoon hours and moved southward. One of the storms produced hail up to the size of 1.5 inches across Hamilton County during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 3:03 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Heating up and continuing to dry out through the upcoming weekend.
  • Widespread heat index values over 100 expected Sunday and Monday, with some spots seeing values near 110.
  • A very small chance (15%) for a thunderstorm or two east and northeast of the Nebraska Tri-Cities tomorrow. Additional low end thunderstorm chances (10-20%) return to parts of the area next Monday night. Overall, the pattern looks dry.
Area forecast discussion, Jul 9, 3:03 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
403 PM CDT Tue Jul 9 2024

.KEY MESSAGES...

- Heating up and continuing to dry out through the upcoming
  weekend.

- Widespread heat index values over 100 expected Sunday and
  Monday, with some spots seeing values near 110.

- A very small chance (15%) for a thunderstorm or two east and
  northeast of the Nebraska Tri-Cities tomorrow. Additional low
  end thunderstorm chances (10-20%) return to parts of the area
  next Monday night. Overall, the pattern looks dry.

&&

.DISCUSSION...
Issued at 308 PM CDT Tue Jul 9 2024

Scattered cumulus can be seen developing on satellite this
afternoon. So far the local area has remained dry, and while a
sprinkle or two may eventually develop prior to sunset, little
to no precipitation accumulation is anticipated.

For Wednesday, expect a weak upper level disturbance to brush
areas mainly northeast of the Nebraska Tri-Cities during the
morning hours, with an isolated shower, thunderstorm or just
sprinkle possible. Given the focus to our east, most (if not
all) of the local area will likely remain dry, but did maintain
some very small pops through the afternoon hours for areas east
of Highway 281.

Thereafter...the upper level ridge to our west will expand
eastward into the plains and become the main story through the
remainder of the forecast period. This will result in
temperatures creeping upward through the end of the week and
into next weekend...when heat index values could reach or exceed
110 in spots. This warm and dry pattern will persist into early
next week when some global models begin to weaken the ridge and
bring a few weak disturbances back closer to the local area. So
while there is high confidence that most areas will remain dry
over the course of next week, could see some relief from both
the heat and dry spell as early as next Monday night, but more
than likely towards the middle of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1233 PM CDT Tue Jul 9 2024

For KGRI/KEAR Airports:

Very light winds exist across the local area this afternoon as
an area of surface high pressure resides across central
Nebraska resulting in a weak pressure gradient locally. This
high will shift east through the afternoon and evening hours,
eventually resulting in shifting winds becoming predominantly
west southwesterly on the backside of this ridge Wednesday.
Already seeing some fair weather CU develop across northeastern
Nebraska this afternoon, and should see a scattered cloud deck
and possibly a few sprinkles across the area through the early
evening hours. A very weak disturbance sliding by in
northwesterly flow could result in additional sprinkles or
light rain showers across parts of the area Wednesday morning,
but confidence of anything materializing at either TAF site
with this disturbance is low.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jul 9, 2:08 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
308 PM CDT Tue Jul 9 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
308 PM CDT Tue Jul 9 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An isolated thunderstorm or two is possible mainly northeast of
the Nebraska Tri-Cities on Wednesday. Severe weather is not
anticipated.

Heat index values of 100 to 110 are expected for portions of the
area Saturday through Monday.

A small chance for thunderstorms returns to parts of the local
area next Monday evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jul 9, 4:45 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
545 PM CDT Tue Jul 9 2024

NEZ048-062-063-092330-
Merrick NE-Hamilton NE-Hall NE-
545 PM CDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON...
SOUTHWESTERN MERRICK AND SOUTHEASTERN HALL COUNTIES THROUGH 630 PM
CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillips, or near Grand Island, moving south at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Phillips around 550 PM CDT.

This includes Interstate 80 between mile markers 316 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 9807 4071 9832 4099 9832 4101 9821
      4071 9795
TIME...MOT...LOC 2245Z 347DEG 13KT 4093 9825

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Hickford

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
July 9, 5:24 PM CST
Where
Hamilton County, 5.91 mi SSW of Phillips
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.820, -98.260

Hail, Hamilton

When
July 9, 5:44 PM CST
Where
Hamilton County, 6.4 mi SW of Giltner
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.710, -98.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191518, 1191519.